Alert archive / Louisiana / Flash Flood Warnings in 2023
Flash Flood Warning 17, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Apr 15, 2023, 11:57 AM CDT for Ascension Parish, East Baton Rouge Parish, Livingston Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2023, 11:57 AM CDT (16:57 UTC)
- Expired
- Apr 15, 2023, 2:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ascension Parish, LA, East Baton Rouge Parish, LA, Livingston Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 11:04 AM CDT, 53 minutes earlier.
Area forecast discussion, Apr 15, 11:04 AM CDT, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
1104 AM CDT Sat Apr 15 2023
...NEW UPDATE...
.UPDATE...
Issued at 1042 AM CDT Sat Apr 15 2023
The tale of two convective complexes is the highlight this
morning. First is the convection moving eastward currently into
Baton Rouge and the second would be convection across the
Louisiana Gulf Waters. CAMs are pretty much useless at this
juncture so will avoid those for this update (incorrect
initialization at 12z among lack of consistency from all). So,
free-styling, if you will there appears to be one of three
scenarios unfolding across our region. First scenario is the
southern convection will eventually cutoff the northern complex
weakening it...with the southern activity staying over the coastal
waters before entering MOB's CWFA later this afternoon. The
second scenario is the convection to the south will continue
downstream into MOB's CWFA with the northern convection keeping
its intensity due to recovery downstream. Or the reasonable worst
case which is both clusters merging over the NOLA area leading to
both a SVR and hydro threat.
Looking at the finer details, the 12z RAOB from LIX has very
steep mid-level lapse rates, but there was a cap sampled. Of
course this was before temperatures warmed into the upper 70s and
moistened a bit more. Aloft, an H5 impulse continued to move over
the region helping lift parcel above the cap upstream. Think a
conditional severe threat remains with strong elevated convection
at the very least so a hail/wind threat should continue...assuming
scenario two or three from above.
Looking at the very latest KLIX scans, convection is trying to
develop between the two convective clusters over Terrebonne and
Vermilion Bay. This leans toward the 3rd scenario being somewhat
plausible despite it being the more extreme end of the forecast.
That said, the question of just how long convection would stay
over the more populated areas arises, especially with a stronger
cold pool developing behind the northern convection. We'll also
need to watch the southern periphery of the cold pool from the
northern cluster because if that sets up across the region,
additional convective development would be possible through the
afternoon and into the early evening again enhancing the hydro
concerns. (Frye)
&&
.SHORT TERM...
(Today through Sunday)
Issued at 324 AM CDT Sat Apr 15 2023
The main focus of the forecast looks to arrive around mid morning
with showers and thunderstorms expected to begin firing. This
comes due to a southern stream shortwave kicking out of Texas and
moving across our area. Models have come into pretty good
agreement on the main timing likely being 15z-23z. The main model
outlier in terms of where we see convection fire is the HRRR which
develops a strong MCS over the Gulf waters just south of us,
while the remainder of the CAMs develop that MCS right over our
CWA. This would make a pretty good difference in how today plays
out as with the HRRR solution we wouldn't see quite as much
thunderstorm activity during the day. This would in return cause a
LOT more activity with the expected frontal boundary that passes
through late tonight into early Sunday. The other CAMs solution
would have a pretty good amount of activity during the day today
and much less tonight and early tomorrow with the front because we
get too worked over.
Now if the solution of activity today plays out, we have a good
chance of some strong to severe thunderstorms during the day today as
an MCS develops and quickly shoots across the area. Pulling some
model soundings shows no instability issues with CAPE on the order
of >1500 J/Kg, mid level lapse rates through the roof, and plenty
cool 500mb temperatures. Shear is definitely not the greatest
which brings the tornado threat down, though not completely ruling
it out. Hail and wind on the other hand are looking to likely to
be the main threats. Knowing all of this SPC has upgraded the area
to a SLIGHT risk of severe weather. If the solution of less
activity during the day and more with the front plays out, the
severe threat lasts more into the late evening and overnight
hours. On the flash flood side of things, this will greatly rely
on how quickly storms move through. If we see an MCS develop
earlier on in the day, it will likely progress through rather
quickly. However with PWATS near record breaking values and some
areas being primed from the Gulf low a couple days ago, some
locally heavy rainfall could cause areas of flash flooding. Kept
the Flood Watch in effect for the majority of the CWA today given
the heavy rainfall possibility.
Following the frontal passage an area of drier and cooler air
moves into the region, looking to last through mid week as high
pressure builds in.
&&
.LONG TERM...
(Monday through Friday)
Issued at 324 AM CDT Sat Apr 15 2023
The long term starts off fairly quiet with that area of high
pressure sitting overhead. Following Sunday's cold front, early
morning low temperatures both Monday and Tuesday will cool a
decent amount. Northern areas will fall into the mid to upper 40s,
while southern areas fall into the low to mid 50s. Even though
early morning temperatures will be on the cool side, afternoon
highs are still expected to reach the mid to upper 70s on Monday
and the upper 70s to low 80s on Tuesday.
Southerly flow will return on Tuesday which will re-introduce
some additional moisture back into the area. A few disturbances
will kick through the area mid to late week which may bring
isolated to scattered showers and thunderstorms, but not expecting
to see anything widespread as of now.
&&
.AVIATION...
(12Z TAFS)
Issued at 644 AM CDT Sat Apr 15 2023
Seeing some vis issues up in the MCB area and some lower cigs at
a couple terminals, otherwise mostly VFR or MVFR for now. That
will change as we head through the morning and we start to see
showers and thunderstorms move in. Kept in TEMPO groups for
expected timing of the strongest storms, which is from 18-23z. As
storms move in gusty winds, IFR visibilities, and IFR ceilings
will be possible. After the first round of showers and storms move
out, there will likely be a dry period for a few hours at each
terminal. Then a second round of convection will move in overnight
associated with the frontal boundary.
&&
.MARINE...
Issued at 324 AM CDT Sat Apr 15 2023
Southerly winds will begin to increase today ahead of our frontal
system. Decided against an exercise caution as most wind seems to
be driven by convection. If thunderstorms fire over the waters,
winds likely will be higher while on the other side of things if
thunderstorms don't fire the winds will be lower. Once the frontal
passes late tonight into early Sunday winds will gradually start
to increase, reaching up into Small Craft Advisory thresholds late
Sunday. Gradual improvement in marine conditions is expected into
early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 76 56 71 45 / 80 60 0 0
BTR 80 60 74 48 / 80 60 0 0
ASD 78 62 77 49 / 80 60 10 0
MSY 77 64 74 56 / 80 70 10 0
GPT 77 64 75 51 / 80 70 20 0
PQL 78 64 77 49 / 80 70 20 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Sunday morning for LAZ036-037-039-047-048-
057-058-060-064-071-076>090.
GM...None.
MS...Flood Watch through Sunday morning for MSZ077-083>088.
GM...None.
&&
UPDATE...RDF
SHORT TERM...HL
LONG TERM....HL
AVIATION...HL
MARINE...HLIn the hours before
Special weather statement, Apr 15, 10:04 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1004 AM CDT Sat Apr 15 2023
LAZ034>036-MSZ068-069-151600-
East Feliciana LA-Pointe Coupee LA-West Feliciana LA-Wilkinson MS-
Amite MS-
1004 AM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of West Feliciana,
northwestern Pointe Coupee and northwestern East Feliciana Parishes,
Wilkinson and western Amite Counties through 1100 AM CDT...
At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm near
Simmesport, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, St. Francisville, Liberty, Centreville, Woodville, Gloster,
Morganza, Wilson, Norwood, Wakefield, Spillman, Batchelor,
Lettsworth, Fort Adams, Dolorosa and Crosby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3132 9112 3135 9102 3135 9083 3105 9079
3061 9175 3071 9173 3086 9182 3087 9180
3097 9181 3104 9172 3104 9165 3097 9166
3104 9156 3114 9163 3124 9156 3122 9151
3124 9148 3128 9149 3132 9146 3137 9123
TIME...MOT...LOC 1504Z 235DEG 29KT 3095 9177
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MEFFERSpecial weather statement, Apr 15, 10:27 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1027 AM CDT Sat Apr 15 2023
LAZ034>037-046>048-083-085-151615-
Iberville LA-Northern Livingston LA-St. Helena LA-East Feliciana LA-
Western Ascension LA-Pointe Coupee LA-West Baton Rouge LA-
East Baton Rouge LA-West Feliciana LA-
1027 AM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of northwestern
Ascension, southeastern West Feliciana, West Baton Rouge,
southwestern St. Helena, southern Pointe Coupee, northwestern
Livingston, central East Feliciana, Iberville and East Baton Rouge
Parishes through 1115 AM CDT...
At 1027 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lottie, or near Krotz Springs, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Gonzales, Plaquemine,
Port Allen, New Roads, Jackson, St. Francisville, Clinton, Oak Hills
Place, St. Gabriel, Walker, Addis, Brusly, Livonia, Maringouin,
Slaughter and Fordoche.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 128 and 176.
Interstate 12 between mile markers 1 and 16.
Interstate 110 in Louisiana between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3093 9105 3076 9086 3026 9086 3011 9147
3019 9147 3020 9149 3023 9148 3024 9157
3026 9159 3036 9164 3038 9163 3044 9164
3050 9173 3056 9176 3061 9176
TIME...MOT...LOC 1527Z 242DEG 41KT 3049 9166
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MEFFERSpecial weather statement, Apr 15, 11:01 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1101 AM CDT Sat Apr 15 2023
LAZ035-036-MSZ068>070-151645-
East Feliciana LA-West Feliciana LA-Pike MS-Wilkinson MS-Amite MS-
1101 AM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of northeastern West
Feliciana and north central East Feliciana Parishes, Pike, eastern
Wilkinson and Amite Counties through 1145 AM CDT...
At 1101 AM CDT, Doppler radar was tracking a strong thunderstorm over
Centreville, or 16 miles north of Clinton, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mccomb, Liberty, Magnolia, Summit, Centreville, Gloster, Osyka,
Norwood, Smithdale, Gillsburg, Crosby and Mccomb Airport.
This includes Interstate 55 in Mississippi between mile markers 1 and
24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3100 9033 3100 9100 3095 9123 3134 9116
3132 9112 3133 9107 3134 9106 3133 9106
3133 9103 3135 9102 3133 9099 3135 9098
3135 9034
TIME...MOT...LOC 1601Z 261DEG 49KT 3109 9106
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MEFFERSpecial weather statement, Apr 15, 11:10 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1110 AM CDT Sat Apr 15 2023
LAZ059-060-066-067-151700-
Lower Terrebonne LA-St. Charles LA-Lower Lafourche LA-
Upper Lafourche LA-
1110 AM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of southern St.
Charles, southeastern Terrebonne and southeastern Lafourche Parishes
through NOON CDT...
At 1110 AM CDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Port Fourchon, or 29 miles south of Galliano, moving
east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Larose, Cut Off, Galliano, Golden Meadow, Chauvin, Dulac, Montegut,
Leeville, Port Fourchon, Cocodrie, Tambour Bay Buoy and Lumcon Center
Buoy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2907 9026 2911 9027 2914 9031 2921 9031
2925 9035 2920 9039 2921 9043 2929 9044
2926 9047 2926 9051 2920 9052 2918 9058
2911 9063 2910 9066 2937 9088 2974 9031
2916 9005 2909 9015 2906 9021
TIME...MOT...LOC 1610Z 248DEG 36KT 2904 9047
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MEFFERThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 9:39 AM CDT | Special Marine Warning | LIX | 96 min | |
| Apr 15, 10:04 AM CDT | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 56 min |
| Apr 15, 10:27 AM CDT | Special Weather Statement | LIX | East Baton Rouge, East Feliciana, Iberville, West Baton Rouge | 48 min |
| Apr 15, 10:41 AM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana | 64 min |
| Apr 15, 11:09 AM CDT | Special Marine Warning | LIX | 66 min | |
| Apr 15, 11:10 AM CDT | Special Weather Statement | LIX | Lafourche, Terrebonne | 50 min |
| Apr 15, 11:16 AM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa | 44 min |
| Apr 15, 11:29 AM CDT | Special Marine Warning | LIX | 61 min | |
| Apr 15, 11:40 AM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, Livingston | 27 min |
| Apr 15, 11:43 AM CDT | Special Marine Warning | LIX | 70 min | |
| Apr 15, 12:00 PM CDT | Special Weather Statement | LIX | Tangipahoa, Washington | 30 min |
| Apr 15, 12:03 PM CDT | Special Weather Statement | LIX | Ascension, Assumption, Saint James | 57 min |
| Apr 15, 12:15 PM CDT | Special Weather Statement | LIX | Jefferson, Lafourche, Plaquemines | 60 min |
| Apr 15, 12:22 PM CDT | Special Marine Warning | LIX | 83 min | |
| Apr 15, 12:31 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles, Saint James and 1 more | 119 min |
| Apr 15, 12:37 PM CDT | Special Weather Statement | LIX | Saint Charles, Saint John the Baptist | 38 min |
| Apr 15, 12:45 PM CDT | Special Weather Statement | LIX | Saint Tammany | 45 min |
| Apr 15, 12:51 PM CDT | Special Marine Warning | LIX | 54 min | |
| Apr 15, 1:04 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles | 41 min |
| Apr 15, 1:07 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 38 min |
| Apr 15, 1:23 PM CDT | Special Marine Warning | LIX | 67 min | |
| Apr 15, 1:38 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Tammany | 37 min |
| Apr 15, 1:45 PM CDT | Special Marine Warning | LIX | 60 min | |
| Apr 15, 2:21 PM CDT | Special Marine Warning | LIX | 24 min | |
| Apr 15, 2:39 PM CDT | Special Marine Warning | LIX | 27 min | |
| Apr 15, 2:40 PM CDT | Small Craft Advisory | LIX | 40 hr | |
| Apr 15, 5:36 PM CDT | Special Weather Statement | LIX | Jefferson | 39 min |
| Apr 15, 6:31 PM CDT | Special Weather Statement | LIX | Terrebonne | 29 min |
| Apr 15, 11:01 AM CDT | Special Weather Statement | LIX | Amite, Pike | 44 min |
| Apr 15, 11:36 AM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike, Walthall | 39 min |
| Apr 15, 12:13 PM CDT | Special Weather Statement | LIX | Walthall | 32 min |
| Apr 15, 2:12 PM CDT | Severe Thunderstorm Warning | LIX | Harrison, Jackson | 63 min |
| Apr 15, 6:04 PM CDT | River Flood Warning | LIX | Pearl River | 108 min |
Nearby
Flash Flood Warnings in Louisiana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.